Thunderstorm Wind, Logan
- When
- July 22, 1:51 PM CST
- Where
- Logan County, 0.88 mi SW of Russellville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 36.840, -86.890
The public reported trees down in the area.
Very warm temperatures combined with high amounts of moisture in place resulted in slow moving thunderstorms. These storms brought localized flash flooding to the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LMK wrote it up.
Very warm temperatures combined with high amounts of moisture in place resulted in slow moving thunderstorms. These storms brought localized flash flooding to the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Jul 22, 12:39 PM CST, 1 hour 12 minutes earlier.
Area Forecast Discussion
National Weather Service Louisville KY
239 PM EDT FRI JUL 22 2016
.SHORT TERM (Now through Saturday Night)...
Issued at 235 PM EDT Fri Jul 22 2016
...Hot, Humid, and Unsettled Weather for the Weekend...
Models have a little better handle on the initialization today when
compared to this time yesterday, but not by much. Cloud cover has
helped to short circuit much of today's heat, though breaks by mid
to late afternoon may yet boost heat indices up to around 100,
perhaps higher depending on the length of heating remaining. SDF,
under cloud cover all morning and early afternoon, still has made it
to 89...so any sunshine should boost us at least into the lower
90s. Storms the rest of this afternoon are possible in the
hottest areas now, over southern KY as well as our Bluegrass
counties. Later development could be along differential heating
boundaries in the north, where those breaks of sunshine allow
temperatures to rise faster.
Coverage should die down by late evening, given loss of heating. QPF
fields are arguing for drier conditions tomorrow, bringing a promise
of hotter temperatures. The main reason for the lack of convection
would be a lack of boundaries in the region. Precipitable waters
should be in the 1.7-1.9 inch range. The flow aloft by Saturday
would argue against us getting another system from the north, with
the flow a little more zonal (and weaker). So a continued heat
advisory looks good.
.LONG TERM (Sunday through Friday)...
Issued at 215 PM EDT Fri Jul 22 2016
Sunday's forecast has trended drier with a ridge axis right over the
region, extending in from the west. With that dryness would mean
another day of hot temperatures. Not certain I want to fall for the
dry forecast completely, given this is the first set of model runs
showing this change. We could extend the Heat Advisory another day,
but given it's only an advisory, would prefer to wait and make sure
this trend continues before pulling that trigger.
Monday still looks to have better rain chances, as a trough comes in
and forces the ridge back to the west and south. Timing of storm
development looks to be later in the day though, so heat may still
be a problem initially. I would imagine if the Heat Advisory is
extended by this time tomorrow, it would run through Monday.
As for Tuesday on, guidance has trended back to a slower push for
Monday's front, now leaving the moisture in the region the rest of
the week. Have gone a little under the SuperBlend guidance here,
again as this is the start of a trend in that forecast. Temperatures
should moderate both because of the better rain chances and because
of the lower thicknesses with the ridge forecast to stay west of
here.
&&
.AVIATION (18Z TAF Update)...
Issued at 1252 PM EDT Fri Jul 22 2016
Main TAF challenge will be convective trends through the afternoon
hours. Quite a bit of mid/high clouds are plaguing the region and
limiting instability, but think LEX/BWG will still have a chance to
see some convection (VCTS) develop this afternoon. Will leave just
VCSH wording in at SDF.
Any convection will wane this evening, leaving a dry night. Some
light fog will once again be possible at all sites, particularly LEX
and BWG. Saturday will feature diurnal cu developing once again
with a few passing mid/high clouds and generally light southerly
winds.
&&
.LMK Watches/Warnings/Advisories...
KY...Heat Advisory until 8 PM EDT /7 PM CDT/ Saturday for KYZ023>034-
038-045-046-053-054-061>065-070>077-081.
IN...Heat Advisory until 8 PM EDT /7 PM CDT/ Saturday for INZ076>079-
083-084-089>092.
&&
Short Term........RJS
Long Term.........RJS
Aviation..........KJDHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 302 PM EDT FRI JUL 22 2016 INZ076>079-083-084-089>092-KYZ023>034-038-045-046-053-054-061>065- 070>077-081-231915- ORANGE-WASHINGTON-SCOTT-JEFFERSON-DUBOIS-CRAWFORD-PERRY-HARRISON- FLOYD-CLARK-HANCOCK-BRECKINRIDGE-MEADE-OHIO-GRAYSON-HARDIN-BULLITT- OLDHAM-TRIMBLE-HENRY-SHELBY-SPENCER-NELSON-LARUE-MARION-BUTLER- EDMONSON-HART-GREEN-TAYLOR-LOGAN-WARREN-SIMPSON-ALLEN-BARREN-MONROE- METCALFE-ADAIR-CUMBERLAND- INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON... JASPER...ENGLISH...TELL CITY...CORYDON...NEW ALBANY... JEFFERSONVILLE...LEWISPORT...HAWESVILLE...HARDINSBURG... BRANDENBURG...HARTFORD...LEITCHFIELD...ELIZABETHTOWN... SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...BEDFORD...MILTON... NEW CASTLE...SHELBYVILLE...TAYLORSVILLE...BARDSTOWN...SPRINGFIELD... HODGENVILLE...LEBANON...MORGANTOWN...BROWNSVILLE...HORSE CAVE... GREENSBURG...CAMPBELLSVILLE...RUSSELLVILLE...BOWLING GREEN... FRANKLIN...PROVIDENCE...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE... EDMONTON...COLUMBIA...BURKESVILLE 302 PM EDT FRI JUL 22 2016 /202 PM CDT FRI JUL 22 2016/ ...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT /7 PM CDT/ SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT. THE COMBINATION OF TEMPERATURES AROUND 90 AND HIGH HUMIDITY WILL LEAD TO LATE AFTERNOON HEAT INDICES PEAKING AROUND 100 DEGREES. ISOLATED TO SCATTERED THUNDERSTORMS ARE FORECAST TODAY. LOCALLY HEAVY RAINFALL...CLOUD TO GROUND LIGHTNING AND GUSTY WINDS WILL BE POSSIBLE WITH ANY STORM. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. MAXIMUM AFTERNOON TO EARLY EVENING HEAT INDICES WILL RISE TO THE 102 TO 109 DEGREE RANGE SATURDAY AFTERNOON... POSSIBLY REACHING THESE LEVELS AGAIN SUNDAY AND MONDAY. TAKE NECESSARY SAFETY PRECAUTIONS TO AVOID PROLONGED EXPOSURE TO THE HEAT. SCATTERED THUNDERSTORMS ARE EXPECTED AT TIMES SATURDAY THROUGH THURSDAY IN AN UNSETTLED WEATHER PATTERN. THE BEST CHANCE FOR RAIN LOOKS TO BE AHEAD OF A FRONT APPROACHING THE AREA MONDAY. LOCALLY HEAVY RAINFALL...GUSTY WINDS...AND LIGHTNING WILL BE A THREAT WITH ANY STORM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. KYZ035>037-039>043-047>049-055>057-066-067-078-082-231915- FRANKLIN-SCOTT-HARRISON-ANDERSON-WOODFORD-FAYETTE-BOURBON-NICHOLAS- MERCER-JESSAMINE-CLARK-BOYLE-GARRARD-MADISON-CASEY-LINCOLN-RUSSELL- CLINTON- INCLUDING THE CITIES OF...FRANKFORT...GEORGETOWN...CYNTHIANA... LAWRENCEBURG...VERSAILLES...LEXINGTON...PARIS...CARLISLE... HARRODSBURG...NICHOLASVILLE...WINCHESTER...DANVILLE...LANCASTER... RICHMOND...LIBERTY...STANFORD...JAMESTOWN...ALBANY 302 PM EDT FRI JUL 22 2016 /202 PM CDT FRI JUL 22 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KENTUCKY. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS ARE FORECAST INTO THIS EVENING. LOCALLY HEAVY RAINFALL...CLOUD TO GROUND LIGHTNING AND GUSTY WINDS WILL BE POSSIBLE WITH ANY STORM. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. MAXIMUM AFTERNOON TO EARLY EVENING HEAT INDICES AROUND 100 DEGREES ARE FORECAST FOR SATURDAY TO MONDAY. SCATTERED THUNDERSTORMS ARE FORECAST AT TIMES SATURDAY THROUGH THURSDAY IN AN UNSETTLED WEATHER PATTERN. THE BEST CHANCE FOR RAIN LOOKS TO BE AHEAD OF A FRONT APPROACHING THE AREA MONDAY. LOCALLY HEAVY RAINFALL...GUSTY WINDS...AND LIGHTNING WILL BE A THREAT WITH ANY STORM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. RJS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 234 PM CDT FRI JUL 22 2016 KYZ070-222000- LOGAN- 234 PM CDT FRI JUL 22 2016 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN LOGAN COUNTY... AT 234 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR RUSSELLVILLE... MOVING SOUTHEAST AT 5 MPH. WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... RUSSELLVILLE...CAVE SPRINGS AND OAKVILLE. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. LAT...LON 3683 8701 3689 8696 3682 8675 3673 8691 TIME...MOT...LOC 1934Z 309DEG 4KT 3683 8694 KJD
The Ft Campbell radar (KHPX), 37 km away, was scanning. The volume nearest the first event began at 19:53 UTC.
5 flash flood, 2 thunderstorm wind. Local standard time, as filed.
The public reported trees down in the area.
Local law enforcement reported large trees down in the area.
Local law enforcement reported closed streets on Columbia Avenue at Davis Street due to high water from excessive rainfall.
Local law enforcement reported part of Happy Valley Road closed due to high water from excessive rainfall.
Local law enforcement reported the 500 block of Walter Boone Road was impassable due to high water from excessive rainfall.
The public reported flooding in a subdivision in Beaver Dam.
The Ohio County emergency manager reported that most city streets were covered by high water due to excessive rainfall.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2016Every state in 2016This day in weather historyWarnings in Kentucky, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 642103, 642104, 642090, 642092, 642095, 642097, 642098.